Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 257, NWS Sioux Falls, SD

August 25, 2003Cherokee County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 25, 2003, 5:01 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 5:01 PM CDT (22:01 UTC)
Expired
Aug 25, 2003, 5:45 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cherokee County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 252201
SVRFSD
IAC035-141-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA
  SOUTHERN OBRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MARCUS...MOVING           
  NORTHEAST AT 25 MPH. ANOTHER STORM WAS RAPIDLY DEVELOPING EAST OF  
  MERRILL AND WAS MOVING EAST AT 25 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEGHORN AROUND 505 PM CDT
  CHEROKEE AROUND 520 PM CDT
  PAULLINA AROUND 525 PM CDT
  AURELIA AROUND 530 PM CDT
  PRIMGHAR AROUND 535 PM CDT
  SUTHERLAND AROUND 540 PM CDT

THIS IS A DANGEROUS STORM...TENNIS BALL SIZED HAIL WAS REPORTED 3 
MILES NORTHEAST OF REMSEN AT 500 PM CDT. POWER LINES WERE REPORTED 
DOWN IN REMSEN.

LAT...LON 4311 9587 4258 9586 4258 9541 4312 9541

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:45 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 25, 3:45 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON AUG 25 2003

BAND OF MID LEVEL SHRA/TSRA CONTINUES TO SHIFT SLOWLY SOUTH ACROSS
THE CWA.  NOT A LOT OF RAIN REACHING THE SFC...BUT A FEW HUNDRETHS
HERE AND THERE...AND WILL KEEP CHC/SCT POPS IN OVERNIGHT ACROSS THE
SOUTHERN CWA.  WEAK FRONT PUSHES SOUTH OF THE CWA TUESDAY MORNING...
AND OTHER THAN A SLIGHT CHC OF LINGERING ACCAS TSRA IN THE FAR SOUTH
EARLY...WE SHOULD BE DRY AND WARM WITH A DECENT AMOUNT OF SUNSHINE
ON TUESDAY.

WEAK HIGH PRESSURE PUSHES QUICKLY EAST OF THE CWA TUESDAY NIGHT...
WITH SOUTHEAST RETURN FLOW THROUGH THE DAY ON WEDNESDAY.  SOUTHEAST
NOT THE BEST FOR MAXIMUM MIXING...SO ONLY RAISED TEMPS A COUPLE OF
DEGREES OVER TUESDAY HIGHS AT THIS POINT.  BUT WILL HAVE TO WATCH
THE WEST WHERE ANY WIND DIRECTION WEST OF SOUTH WILL PROMOTE GREATER
MIXING AND WARMER TEMPS.  HAVE INTRODUCED A SMALL POP IN THE FAR
SOUTHERN COUNTIES WEDNESDAY AFTERNOON WHERE WE START TO SEE SOME
RETURN OF LOW LEVEL MOISTURE.  OTHERWISE STILL LOOKING AT CHANCE OF
TSRA LATER WEDNESDAY NIGHT THROUGH THURSDAY AS THE MAIN COLD FRONT
DROPS SOUTHEAST ACROSS THE AREA.  KEEPING POPS ON THE LOW CHANCE
SIDE FOR NOW AS STRONGER UPPER LEVEL SUPPORT REMAINS NORTH OF OUR
AREA...BUT STILL WORTH A MENTION AT THIS TIME.

SIDED CLOSER TO ETA ON TIMING FRONT THROUGH THE AREA THURSDAY
AFTERNOON/NIGHT...WHICH IS A LITTLE SLOWER THAN GFS.  HAVE SEEN
FRONT HAVE A HARD TIME PUSHING QUICKLY SOUTHEAST THIS SUMMER WHEN
STRONGER ENERGY IS SLIDING WELL TO THE NORTH.  REGARDLESS THE FRONT
AND ANY CHANCE OF PRECIP SHOULD BE SOUTH OF THE AREA BY LATE FRIDAY
MORNING...WITH COOLER AND DRIER AIR SETTLING OVER THE AREA FOR THE
WEEKEND.  DID NOT MAKE MANY CHANGES TO GOING LONG RANGE FORECAST AT
THIS TIME.  00Z GFS TRYING TO PRODUCE DECENT AMOUNT OF PRECIP OVER
SOUTHERN PARTS OF THE CWA SATURDAY THROUGH MONDAY...BUT AM HAVING A
HARD TIME SEEING IT WITH COOLER HIGH PRESSURE GENERALLY OVER THE
AREA...SO CONTINUED DRY FORECAST THROUGH THE LABOR DAY HOLIDAY.
ALSO KEPT TEMPS A FEW DEGREES ABOVE MEX GUIDANCE...WITH COOLEST DAY
EXPECTED TO BE SATURDAY WITH HIGHS MOST AREAS RIGHT AROUND 70.

.FSD...NONE

 HACKER
Hazardous weather outlook, Aug 25, 10:45 AM CDT, 6 hours 16 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK FRONT WILL BE DRAPED ACROSS THE AREA TODAY AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE REGION. A FEW THUNDERSTORMS
MAY DEVELOP LATE THIS AFTERNOON ALONG THIS FRONT...WITH MOST OF
THE ACTIVITY EXPECTED TO BE EAST OF A YANKTON TO BROOKINGS LINE.
DAMAGING WIND WILL BE THE GREATEST THREAT WITH THESE STORMS.
HOWEVER...LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE ACROSS
SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA LATE THIS
AFTERNOON.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TONIGHT AS ANOTHER
COLD FRONT SLIDES ACROSS THE AREA. DAMAGING WIND AND HAIL WILL BE
THE PRIMARY THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY NIGHT INTO
THURSDAY...AS A COLD FRONT MOVES SOUTH OVER THE AREA. A FEW
THUNDERSTORMS COULD BECOME SEVERE AS THE FRONT MOVES THROUGH THE
AREA. AT THIS TIME DAMAGING WINDS AND SMALL HAIL LOOK TO BE THE
GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

In the hours before

Local storm report, Aug 25, 4:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    REMSEN                    IA   .88 INCH HAIL
08/25/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:54 PM CDTSevere Thunderstorm WarningFSDLyon36 min
Aug 25, 4:39 PM CDTSevere Thunderstorm WarningFSDPlymouth36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.